Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX

August 28, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 28, 2005, 5:59 PM CDT for Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 5:59 PM CDT (22:59 UTC)
Expired
Aug 28, 2005, 7:00 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282302
SVRMAF
TXC389-290000-
/O.NEW.KMAF.SV.W.0321.050828T2259Z-050829T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF ORLA...OR ABOUT 28 MILES WEST OF MENTONE...
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FM 2119...35 MILES WEST OF PECOS...
  TOYAH...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349

$$
2 follow-up statements
000 
WWUS54 KMAF 282338
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT SUN AUG 28 2005

TXC389-290000-
/O.CON.KMAF.SV.W.0321.000000T0000Z-050829T0000Z/
REEVES-
637 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN REEVES COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TOYAH...OR ABOUT 17 MILES WEST OF PECOS...MOVING SOUTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
TOYAH...
INTERSTATE 20 BETWEEN TOYAH AND PECOS...
PECOS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349

$$
000 
WWUS54 KMAF 282359
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SUN AUG 28 2005

TXC389-290006-
/O.EXP.KMAF.SV.W.0321.000000T0000Z-050829T0000Z/
REEVES-
656 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REEVES COUNTY
EXPIRES AT 700 PM CDT...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE.  HOWEVER...WIND GUSTS NEAR 50 MPH WERE 
ESTIMATED AS THE STORM ADVANCED ACROSS THE CITY OF PECOS.  STAY 
ALERT AND WATCH FOR THE LATEST UPDATES AND TAKE COVER IF THREATENING 
WEATHER APPROACHES YOUR AREA.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10402 3118 10409 3117 10371 3148 10349

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN AUG 28 2005

.SHORT TERM...
THE LATEST VISIBLE SATELLITE LOOP SHOWS CONVECTION ON A RAPID
INCREASE ACROSS THE SOUTHERN SACRAMENTO MOUNTAINS. SURFACE DEW
POINTS OF 60F OR GREATER HAVE BEEN PUSHED INTO THE MOUNTAINS
COURTESY OF NORTHEASTERLY WINDS BEHIND THIS MORNING/S MCS. THIS
COMBINED WITH AFTERNOON HEATING HAS BEEN ENOUGH TO GENERATE
CONVECTION...WITH THE INITIAL ECHOES PRESENT OVER THE EASTERN
SLOPES. AFTERNOON CAPES NEAR 1500J/KG ALONG WITH STEEP 700-500MB
LAPSE RATES OF 7.5-8C/KM AND MARGINAL SHEAR PROFILES WILL BE PRESENT
OVER SOUTHEASTERN NEW MEXICO AND THE EXTREME NORTHERN UPPER TRANS
PECOS REGION THIS EVENING. SPC HAS THE ABOVE MENTIONED REGION IN A
SLIGHT RISK THROUGH TONIGHT... ALONG WITH SEVERE THUNDERSTORM WATCH
#751 IN EFFECT UNTIL 29/02Z FOR EDDY COUNTY NEW MEXICO.

THE LATEST WATER VAPOR LOOP SHOWS A FAIRLY POTENT MID-LEVEL
SHORTWAVE TROUGH CURRENTLY OVER NORTH CENTRAL NEW MEXICO. AS THIS
FEATURE TRANSLATES SOUTHEAST INTO SOUTHEASTERN NEW MEXICO TONIGHT...
THE SHORT RANGE MODELS DEVELOP ANOTHER LATE NIGHT MCS AND MOVE IT
ACROSS AT LEAST THE WESTERN 2/3 OF THE CWA. WE WILL KEEP POPS ABOVE
GUIDANCE FOR TONIGHT GIVEN CURRENT RADAR TRENDS AND GIVEN THE GOOD
AGREEMENT AMONG THE MODELS. POP AND QPF GRIDS WERE ADJUSTED TO
REFLECT THE ABOVE THINKING... WITH ONLY MINOR CHANGES MADE TO THE
REMAINDER OF THE FORECAST.

.LONG TERM...
UPPER LEVEL SHORTWAVE WILL MOVE SOUTH ACROSS THE CWA MONDAY. THE
SHORTWAVE WILL MOVE SOUTHEAST OF THE AREA BY TUESDAY AS AN UPPER
LEVEL RIDGE REMAINS OVER THE SOUTHWESTERN CONUS.  BY TUESDAY...
SURFACE AND UPPER LEVEL RIDGING WILL COMMENCE OVER THE AREA WITH
SURFACE AND UPPER LEVEL WINDS BECOMING MORE NORTHERLY.  THIS PATTERN
WILL BRING DRIER AIR INTO THE REGION FROM THE NORTH.

WILL KEEP CHANCE POPS OVER THE CENTRAL AND SOUTHWESTERN SECTIONS OF
THE CWA MONDAY MORNING WITH SLIGHT CHANCE POPS OVER THE NORTHEASTERN
SECTION AS THE UPPER LEVEL SHORTWAVE TRANSLATES OVER THE WESTERN
SECTIONS OF THE REGION.  WITH WEAK LAPSE RATES AND DEEP LAYER
SHEAR...EXPECT THE THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS.

BY MONDAY AFTERNOON...MOST OF THE PRECIPITATION WILL BE CONFINED TO
THE SOUTHERN AND WESTERN CWA AS THE UPPER LEVEL TROUGH CONTINUES TO
MOVE SOUTH ACROSS THE AREA.  THE NORTHEASTERN AND CENTRAL AREAS WILL
BEGIN TO DRY OUT MONDAY AFTERNOON...HOWEVER WILL KEEP ISOLATED POPS
IN THE FORECAST DUE TO RESIDUAL MOISTURE AND ANOTHER WEAK SHORTWAVE
MOVING SOUTH ACROSS THE AREA.

BY WEDNESDAY...THE WESTERN UPPER LEVEL RIDGE WILL BEGIN TO MOVE BACK
ACROSS THE CWA IN EARNEST...PRECLUDING THE CHANCE FOR PRECIPITATION
OVER MOST AREAS.  WILL KEEP ISOLATED POPS IN THE MOUNTAINS TUESDAY
AND WEDNESDAY DUE MAINLY TO UPSLOPE FLOW.

TEMPERATURES WILL BE BELOW NORMAL MONDAY DUE TO THE COOLER AIRMASS
ALONG WITH CLOUD COVER.  AS THE UPPER HIGH MOVES BACK OVER THE
REGION...TEMPERATURES WILL BEGIN A WARMUP BY TUESDAY.  GFS SEEMS TO
BE TRYING TO RETURN TO ITS WARM BIAS BEGINNING MONDAY.  HAVE OPTED
TO STICK CLOSER TO ETA FOR THE TEMPERATURE FORECASTS THROUGH THE
LONG TERM.  WILL KEEP TEMPERATURE FORECASTS SLIGHTLY ABOVE NORMAL
WEDNESDAY THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  87  66  91 /  60  30   0   0
CARLSBAD NM                66  88  68  95 /  60  40  10  10
DRYDEN TX                  72  89  71  94 /  60  30  10  10
FORT STOCKTON TX           70  84  70  91 /  60  30  10  10
GUADALUPE PASS TX          62  81  65  89 /  60  40  10  10
HOBBS NM                   66  88  68  94 /  60  40  10  10
MARFA TX                   62  81  59  86 /  60  40  10  20
MIDLAND INTL AIRPORT TX    68  86  67  91 /  70  30   0   0
ODESSA TX                  69  87  67  93 /  70  30  10  10
WINK TX                    68  90  70  96 /  60  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Aug 28, 2:39 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT SUN AUG 28 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
239 PM CDT SUN AUG 28 2005 /139 PM MDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTHEASTERN NEW MEXICO PLAINS AND INTO THE EXTREME NORTHERN TRANS
PECOS REGION OF TEXAS. IN ADDITION... A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK
AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN WITH
THESE STORMS.

HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT. LOCATIONS
THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL WILL HAVE AN INCREASED
RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS OVER SOUTHEASTERN NEW MEXICO ARE REQUESTED TO GO
INTO STANDBY. ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING. IN ADDITION... SPOTTER GROUPS...EMERGENCY MANAGERS...AND
LOCAL LAW ENFORCEMENT ACROSS THE ENTIRE AREA SHOULD KEEP ABREAST
OF THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 28, 4:45 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SUN AUG 28 2005

TXZ074-081-282245-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
445 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALPINE AT 445
PM CDT...MOVING SOUTH AT 20 MPH.  ALPINE...ALONG WITH MOTORISTS
TRAVELING ALONG U.S. 90 AND STATE HIGHWAY 118 NEAR ALPINE...CAN
EXPECT WIND GUSTS TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL...AND
DEADLY CLOUD TO GROUND LIGHTNING.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:06 AM CDTSevere Thunderstorm WarningMAFCulberson39 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningMAFJeff Davis52 min
Aug 28, 4:57 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Aug 28, 6:29 PM CDTSevere Thunderstorm WarningMAFCulberson38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.